Can you take pain relievers after getting the COVID-19 vaccine?

By KYW Newsradio

PHILADELPHIA (KYW Newsradio) — Many people complain about a sore arm after getting vaccinations, but doctors say it might be a good idea to live with the discomfort.

Don't take a Tylenol or Advil before you get your COVID-19 vaccination and even if the shot hurts, you shouldn't take one for a day or two after  you get it, according to Dr. Paul Offit, director of the Vaccine Education Center at Children's Hospital of Philadelphia and member of the FDA vaccine advisory board.

"When you get a COVID-19 vaccine — one of these two mRNA vaccines made by Pfizer or Moderna — if you choose to take an anti-fever, anti-inflammatory medicine, know that you will probably be lessening your immune response to that vaccine. So, you're only really hurting yourself by taking those types of medications,” he said.

Offit said it's not known how much less effective the shots would be by taking ibuprofen or acetaminophen because no studies have been done yet.

“But, if it's similar to what has been shown for the influenza vaccine or a variety of other pediatric vaccines, you can assume there will be a lesser immune response. How much less, one doesn't know yet,” he explained.

He said the same advice goes for any vaccination, even your yearly flu shot. Of course, if your doctor has told you to take these medications, talk to him or her before you stop taking them.

LISTEN NOW on the RADIO.COM App
Follow RADIO.COM
Facebook | Twitter | Instagram